Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

On warfarin for AF. Suffering from bruise and nosebleed. Taking asprin and metrol. Due to warfarin?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1996
Answered : 961 Questions
I have AF plus I have a stent fitted. Before I took any drugs I was close to being a heamophilliac, I would literally bleed for hours after scratching an insect bite and was always suffering bruises & nosebleeds. When they discovered I had AF they put me on warafarin and my blood clotted much quicker!! then when I had the stent fitted in my right coronary artery due to a 99.5% blockage I was put on asprin (50mg) clopidogrel 75mg and metrol 50mg Plus continuing to take warfarin Instead of bleeding freely my blood now clots quicker than it has ever done in my life In fact in the hospital trying to take blood it was clotting as they drew it up the needle. Now 7 months after the stent it has blocked up again plus I have got another blockage.
I have talked to the Doctors and have been told that it is IMPOSSIBLE for warfarin to make your blood clot quicker. The only other thing I can say is that many years ago I was put on slow release asprin 500mg and that did make me bleed badly to the extent that I wole up one morning after jogging on the beach to find that I was black from my waist to my feet from bruises so I was told to immediately stop the asprin. I have looked but do you know of ANY cases where warfarin can have the opposite effect & actually make your blood clot quicker??
Posted Tue, 16 Apr 2013 in Medicines and Side Effects
Answered by Dr. Prasad Akole 27 hours later
Dear friend, welcome and thanks for entrusting your query here at Healthcaremagic!
I am Dr. Prasad Akole (Critical Care Expert- and am glad to address to your query here.

I am quite concerned about your problem.
It is a tricky situation in medicine.

Paradoxical thrombosis (clotting) is possible with blood thinners like warfarin.
Warfarin is a VKA (Vitamin K Antagonist) and blocks various Vitamin K –dependent factors in the clotting cascade.

In the initial days of initiating warfarin, there is a pro-coagulant (blood thickening) stage, especially with high initiating doses of warfarin, making the blood thick.

This is due to differential blocking effect of warfarin on factors with short half-life, like factor 7 and protein C, than factors with longer half-lives. The higher the initiating dose of warfarin, the greater the difference and hence the clotting potential.

This may explain your blood getting thicker and difficult to draw with the treatment with warfarin.
Anti-platelets like aspirin act differently by blocking the platelets essential for clotting. Hence you had enhanced bleeding with aspirin.

With your long history of bleeding tendency dating from childhood, a congenital factor deficiency bleeding disorder should be suspected and should be accurately evaluated by a qualified hematologist. Factor assays and complex clotting tests are required for this.

I would strongly advise you a hematology consultation and evaluation for complex bleeding/ clotting disorder with the use of factor assays.

Any use of warfarin and blood thinners should be considered with utmost caution and in consultation with a hematologist and an experienced cardiologist.

I am sure they can find and label you with a correct diagnosis on evaluation.

I hope to have answered your query satisfactorily. I would be glad to answer any further queries. Please ask for any clarifications before closing and rating this answer.
Take care and please keep me informed of your progress at
Good Luck! Thank you!!
Above answer was peer-reviewed by
Follow-up: On warfarin for AF. Suffering from bruise and nosebleed. Taking asprin and metrol. Due to warfarin? 2 hours later
Thank you Dr. Akole this at least proves to me that I'm not crazy however when I re-read my question I may have led you to believe that I had only just started Warfarin but I had actually been taking it for 6 years before it was found that I needed a stent. During those 6 yrs my blood was clotting faster than it had ever done before (not just slightly but in a major way) a small cut that causes a normal person to bleed for 5-10 mins would take me 4-6 hours before I started Warfarin but after starting for the next 6 yrs it would take me 7-15 minutes before the bleeding would stop. I remained like this until last year when I went for my stent that is when they put me on plavix and asprin, Clopidogrel and Metrol Now a similar cut like a small shaving knick bleeds for 1-2 minutes at the most This is despite being on the Warfarin for now 7 years and the other two for nearly 1 year.
Is it possible that the differential blocking effect of warfarin on factors with short half-life could continue for that length of time.
I will take your advice and see a hematologist unfortunately the closest is 4 hours drive from me. I have my Cardio Vascular Specialist shaking his head in disbelief & is now going to trial me with NO Warfarin for the next few months but he is concerned as well as he has me booked in on the 9th April to clear the existing stent and perform bypass surgery on the other blockage. Our problem where we live is that the closest other Specialists we have are 4 hours drive away & not only do I find the trip extremely painful due to my spinal injuries but we are Pensioners so we can't really afford to which is why I used this site. I thank you for not saying what everyone else has which is "impossible you don't know what your talking about" and I can relate to your answer about initial reaction but mine has been an ongoing one and doesn't make sense.
Thank you for trying XXXXXX
Answered by Dr. Prasad Akole 10 hours later
Thanks for clearing up the confusion.

The initial pro-coagulant effect is not Usually known to last this long.
This situation is not at all common. Some rare cases do occur.

We need to work this up to the root cause with tests.
My recommendations still remain the same.

I can understand your practical problems.
You can at least try a hematologist's opinion, if possible.
I will try to get some more info on this if I can.
Let's see.

Wish you the best !!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor